New Mexico, 2011

High Wind in New Mexico, November 2, 2011

November 2, 2011 · NWS ABQ · 1 event in 1 county or zone

A strong cold front plowed down the eastern plains of New Mexico early on the 2nd. Though gusty winds were noted area wide, the strongest wind gust occurred at Raton, perhaps due to winds funneling through Raton Pass.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong cold front plowed down the eastern plains of New Mexico early on the 2nd. Though gusty winds were noted area wide, the strongest wind gust occurred at Raton, perhaps due to winds funneling through Raton Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 2, 2:24 AM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Nov 2, 2:24 AM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT WED NOV 2 2011

.DISCUSSION...
IR SATELLITE LOOP EARLY THIS MORNING DEPICTS THE UPPER TROUGH
COMING IN A BIT STRONGER THAN PREVIOUSLY EXPECTED WITH A CLOSED
LOW OVER THE FOUR CORNERS. A STRONG PACIFIC FRONT IS RAPIDLY
PROGRESSING THROUGH NW NM...AND A STRONGER BACK DOOR COLD FRONT
RECENTLY PUSHED SOUTHWARD THROUGH CLAYTON. MODELS AGREE THAT THE
UPPER LOW WILL RAPIDLY PASS EASTWARD ALONG THE CO/NM BORDER
TODAY...WHILE THE COLD FRONTS MERGE OVER SE NM AND PASS SOUTH OF
THE SOUTHERN COUNTIES OF OUR CWA BY NOON. MET MOS GUIDANCE CAME IN
WITH A PEAK WIND OF ONLY 30 KT EXPECTED AT CLAYTON THIS
MORNING...INDICATING A DECREASING POTENTIAL FOR WIND GUSTS TO
BECOME GREATER THAN 57 MPH ACROSS UNION COUNTY. MEANWHILE...MODELS
AGREE ON 1 TO 3 INCHES OF SNOW FROM RATON PASS EASTWARD TO THE OK
BORDER THIS MORNING. THUS...WITH THIS MORNINGS FORECAST PACKAGE
WE WILL REPLACE THE WIND ADVISORY FOR RATON PASS AND THE HIGH WIND
WARNING FOR UNION COUNTY WITH A WINTER WEATHER ADVISORY FOR SNOW
AND BLOWING SNOW. SNOW AMOUNTS COULD LOCALLY REACH 4 INCHES ALONG
THE HIGHER TERRAIN OF JOHNSON AND BARTLETT MESAS...AS WELL AS THE
CAPULIN VOLCANO. THIS IS A LITTLE UNDER THE ACCUMULATIONS WE
NORMALLY NEED TO MEET WINTER WEATHER ADVISORY CRITERIA IN A HIGH
TERRAIN ZONE...BUT WE FEEL THE IMPACT OF WIND GUSTS TO 50 MPH AND
REDUCED VISIBILITY IN ACCUMULATING SNOW AND BLOWING SNOW WILL
WARRANT A WINTER WEATHER ADVISORY.

THE UPPER LOW WILL ADVECT WELL INTO OK/KS DURING THE AFTERNOON
CAUSING SHOWERS TO DIMINISH AS THE AFTERNOON PROGRESSES. ANY
ADDITIONAL SNOW ACCUMULATION WILL BE LIGHT. FURTHER...THE SURFACE
PRESSURE GRADIENT WILL GRADUALLY WEAKEN. MOS GUIDANCE SUGGESTS
WIND SPEEDS SHOULD DROP BELOW ADVISORY CRITERIA BY MID
AFTERNOON...SO WE DECIDED TO END THE HEADLINES BY 2 PM MDT. THE
EXCEPTION WILL BE A SHORT DURATION WIND ADVISORY THAT WE ARE
ISSUING FOR THE RUIDOSO AREA THIS MORNING UNTIL NOON. THE POLAR
JET WILL MOVE OVER THAT AREA THIS MORNING WITH THE SURFACE COLD
FRONT AND A TIGHT PRESSURE GRADIENT BRIEFLY RESULTING IN WIND
GUSTS NEAR 50 MPH.

AFTER MUCH COLDER TEMPERATURES TODAY...TEMPERATURES WILL BEGIN TO
REBOUND WITH WEAKER WINDS ON THURSDAY AS AN UPPER LEVEL RIDGE
CROSSES THE STATE. NONETHELESS...THURSDAYS HIGH TEMPERATURES WILL
REMAIN A FEW TO 13 DEGREES BELOW NORMAL WITH THE COLDEST ANOMALIES
IN THE EAST.

SOUTHWEST WINDS WILL STRENGTHEN IN ADVANCE OF THE NEXT WEATHER
SYSTEM FRIDAY. WIND GUSTS MAY REACH 40 TO PERHAPS 50 MPH ALONG THE
AZ BORDER. HIGH TEMPERATURES WILL REACH NEAR NORMAL IN THE WEST TO
AS MUCH AS 6 DEGREES ABOVE NORMAL ACROSS THE EAST.

MODELS CONTINUE TO AGREE ON A DEEPER TROUGH CROSSING NM FROM THE
WEST FRIDAY NIGHT THROUGH SATURDAY WITH A STRONG PACIFIC COLD
FRONT. WESTERN AREAS AND THE NORTHERN MOUNTAINS WILL BE FAVORED
FOR RAIN AND SNOW SHOWERS...WITH SOME SNOW ACCUMULATION LIKELY IN
THE MOUNTAINS. HIGH TEMPERATURES WILL VARY FROM 10 TO 20 DEGREES
BELOW NORMAL CENTRAL AND WEST SATURDAY...AND FROM A FEW TO 12
DEGREES BELOW NORMAL ACROSS THE EAST. TEMPS WILL BEGIN TO REBOUND
SLOWLY ON SUNDAY. BREEZY TO WINDY CONDITIONS WILL IMPACT THE
ENTIRE FORECAST AREA SATURDAY AS DIRECTIONS SHIFT OUT OF THE WEST.
THE STRONGEST WINDS WILL BE FOUND ALONG AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN...WHERE THE POTENTIAL EXISTS FOR WIND GUSTS
TO REACH 50 MPH.

A THIRD WEATHER SYSTEM WILL TARGET THE STATE EARLY IN THE COMING
WORK WEEK WITH MORE WIND...RAIN AND SNOW SHOWERS...PLUS COLDER
TEMPERATURES.

44

&&

.AVIATION...
STRONG SURFACE FRONT PRESENTLY RACING INTO THE NORTHEAST CORNER OF
THE STATE WITH STRONG NORTH TO NORTHWEST WINDS AND AREAS OF SNOW.
EXPECTING IFR TO LIFR CIGS AND VISIBILITIES ACROSS THE NORTH CENTRAL
MOUNTAINS TO THE NORTHEAST CORNER OF THE STATE WITH BLOWING
SNOW...AFFECTING KRTN AND KCAO. SNOW TO BE LIMITED TO THE NORTHEAST BUT
STRONG NORTH WINDS WILL MOVE THROUGH ALL THE THE EASTERN PLAINS BY
MID DAY WITH GUSTS OF 30 TO 45 MPH STRONGEST ALONG THE TEXAS BORDER
AFFECTING KCAO...KTCC AND KCVN. THE SOUTH CENTRAL MOUNTAINS INCLUDING
KSRR WILL ALSO SEE STRONG WINDS THIS MORNING...EASING UP BY
AFTERNOON. PRECIPITATION TO END BY 00Z WITH WEAK TO MODERATE GAP
WINDS INTO THE CENTRAL VALLEY OVERNIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.FIRE WEATHER...
FAST MOVING UPPER LOW AND ASSOCIATED SURFACE FRONT WILL USHER IN BIG
CHANGES TODAY.  CURRENTLY...PACIFIC FRONT HAS RACED INTO THE NORTHWEST
CORNER OF THE STATE AND A POTENT COLD FRONT IS MOVING INTO THE
NORTHEAST WITH SNOW EXPECTED ACROSS THE NORTH AND NORTHEAST ZONES.
GUSTY NORTH WINDS TO PUSH SOUTHWARD THROUGH THE EASTERN PLAINS BY
MID DAY.  TEMPERATURES TO PLUMMET ALL ZONES WITH DECREASES OF 20
DEGREES ACROSS THE WEST AND UP TO 40 DEGREES IN THE NORTHEAST.  RH
VALUES WILL RAISE DRAMATICALLY AS WELL.

PRECIPITATION TO END TONIGHT AS THE UPPER SYSTEM RAPIDLY MOVES EAST
OF THE STATE AND RIDGING BUILDS OVER THE GREAT BASIN.  BY THURSDAY
MORNING...UPPER RIDGE WILL BE CENTERED OVER THE ROCKIES.
TEMPERATURES REBOUND AND BREEZY SOUTHWEST WINDS WILL FAVOR THE
HIGHER TERRAIN AND EAST PLAINS WHERE VENTILATION VALUES WILL REACH
FAIR TO GOOD LEVELS...ELSEWHERE VENTILATION WILL BE POOR.

LATE THURSDAY AND INTO FRIDAY THE RIDGE MOVES TO THE EAST AND THE
SOUTHWEST GRADIENT INCREASES OVER THE STATE IN ADVANCE OF THE NEXT
UPPER LEVEL STORM.  AT THE SURFACE...SOUTHWEST WINDS INCREASE ALL
AREAS AND ESPECIALLY WEST WITH CONTINUED WARMING ALL AREAS
ESPECIALLY EAST. VENTILATION TO INCREASE IN RESPONSE...WITH
EXCELLENT LEVELS CENTRAL AND WEST AND FAIR TO GOOD VALUES ACROSS THE
EAST. SOME CRITICAL CONDITIONS COULD DEVELOP IN THE AFTERNOON ACROSS
THE EAST...THOUGH CURRENT GRIDS MAINTAIN RH VALUES ABOVE 15 PERCENT.

THIS SYSTEM WILL CROSS THE STATE ON SATURDAY WITH ANOTHER ROUND OF
PRECIPITATION. NAM MUCH DRIER THAN THE GFS OR ECMWF AND
PRECIPITATION COULD BE MORE WIDESPREAD THAN CURRENTLY DEPICTED.
HOWEVER...STRONG WEST WINDS ARE LIKELY...ESPECIALLY OVER AND EAST OF
THE CENTRAL HIGH TERRAIN.  SOME CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE ACROSS THE EAST THOUGH...ONCE AGAIN...CURRENT GRIDS HAVE
MIN RH ABOVE 15 PERCENT.

TEMPERATURES REBOUND ON SUNDAY HOWEVER...VALUES WILL STILL AVERAGE 5
TO 10 DEGREES BELOW NORMAL.  WEST WINDS WILL REMAIN STRONGEST OVER
THE HIGH TERRAIN AND VENTILATION SHOULD GENERALLY RANGE FROM GOOD TO
VERY GOOD.

EXTENDED MODELS STILL DEPICT A THIRD SYSTEM ON MONDAY INTO
TUESDAY...THOUGH THERE IS CONSIDERABLE DIFFERENCE IN STRENGTH AND
TIMING.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  47  23  54  31 /   5   0   0   0
DULCE...........................  43  15  51  23 /  30   0   0   0
CUBA............................  44  21  50  28 /  20   0   0   0
GALLUP..........................  45  16  59  29 /   0   0   0   0
EL MORRO........................  42  16  55  27 /   0   0   0   0
GRANTS..........................  45  17  55  28 /   0   0   0   0
QUEMADO.........................  46  18  61  29 /   0   0   0   0
GLENWOOD........................  60  29  61  34 /   0   0   0   0
CHAMA...........................  37  19  46  20 /  40   0   0   0
LOS ALAMOS......................  41  28  50  30 /  10   0   0   0
PECOS...........................  39  22  48  27 /  20   0   0   0
CERRO/QUESTA....................  33  16  47  21 /  50   0   0   0
RED RIVER.......................  27  18  42  20 /  60   0   0   0
ANGEL FIRE......................  28  16  46  19 /  50   0   0   0
TAOS............................  37  15  47  22 /  40   0   0   0
MORA............................  33  20  51  25 /  30   0   0   0
ESPANOLA........................  45  22  52  28 /  20   0   0   0
SANTA FE........................  42  23  48  28 /  10   0   0   0
SANTA FE AIRPORT................  45  24  49  29 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  49  27  53  32 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  49  31  52  35 /   0   0   0   0
ALBUQUERQUE VALLEY..............  51  28  54  34 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  51  25  53  32 /   0   0   0   0
LOS LUNAS.......................  51  23  56  31 /   0   0   0   0
RIO RANCHO......................  51  23  53  31 /   0   0   0   0
SOCORRO.........................  53  26  56  34 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  49  24  55  30 /   0   0   0   0
TIJERAS.........................  50  24  56  30 /   0   0   0   0
MORIARTY/ESTANCIA...............  45  22  53  28 /   0   0   0   0
CLINES CORNERS..................  43  21  50  28 /   0   0   0   0
GRAN QUIVIRA....................  46  24  51  31 /   0   0   0   0
CARRIZOZO.......................  45  26  52  33 /   0   0   0   0
RUIDOSO.........................  44  22  51  32 /   0   0   0   0
CAPULIN.........................  33  14  47  28 /  70   0   0   0
RATON...........................  34  17  50  27 /  60   0   0   0
SPRINGER........................  34  19  54  27 /  40   0   0   0
LAS VEGAS.......................  37  20  53  29 /  20   0   0   0
CLAYTON.........................  35  23  51  32 /  50   0   0   0
ROY.............................  38  22  49  30 /  20   0   0   0
CONCHAS.........................  42  25  55  33 /  10   0   0   0
SANTA ROSA......................  42  26  56  33 /   5   0   0   0
TUCUMCARI.......................  45  24  54  33 /  10   0   0   0
CLOVIS..........................  49  26  53  32 /   0   0   0   0
PORTALES........................  50  27  54  33 /   0   0   0   0
FORT SUMNER.....................  49  26  53  32 /   0   0   0   0
ROSWELL.........................  62  29  56  35 /   0   0   0   0
PICACHO.........................  50  24  56  33 /   0   0   0   0
ELK.............................  52  22  57  32 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 2 PM MDT THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ528-531-532-534>536.

WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 2 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...NMZ527-530.

WIND ADVISORY FROM 6 AM THIS MORNING TO NOON MDT TODAY FOR THE
FOLLOWING ZONES...NMZ526.

&&

44/05
Hazardous weather outlook, Nov 2, 5:10 AM MST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 AM MDT WED NOV 2 2011

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
610 AM MDT WED NOV 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A QUICK MOVING STORM SYSTEM WILL PRODUCE A FEW INCHES OF SNOW THIS
MORNING ACROSS THE NORTHERN MOUNTAINS AND FAR NORTHEAST
PLAINS...MAINLY NEAR THE COLORADO BORDER. MEANWHILE...A POTENT
COLD FRONT WILL USHER NORTH WIND GUSTS IN THE 45 TO 55 MPH RANGE
FROM RATON PASS SOUTHEASTWARD ACROSS THE NORTHEAST...EAST CENTRAL
AND SOUTHEAST PLAINS. NORTHWEST WIND GUSTS MAY ALSO REACH UP TO 50
MPH THIS MORNING AROUND RUIDOSO. PRECIPITATION WILL DIMINISH AND
WIND SPEEDS WILL DECREASE DURING THE AFTERNOON. PLEASE REVIEW THE
LATEST WINTER WEATHER ADVISORY AND WIND ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FRIDAY THROUGH SATURDAY...ANOTHER STORM SYSTEM WILL CROSS NEW
MEXICO FROM THE WEST WITH STRONG WINDS...COLDER TEMPERATURES AND A
CHANCE FOR PRECIPITATION. SOUTHWEST WIND GUSTS MAY REACH 50 MPH
ALONG THE ARIZONA BORDER FRIDAY AFTERNOON...THEN WEST WIND GUSTS
WILL PROBABLY REACH 50 MPH ALONG AND JUST EAST OF THE CENTRAL
MOUNTAIN CHAIN SATURDAY AFTERNOON. A FEW INCHES OF SNOW
ACCUMULATION WILL BE POSSIBLE IN THE WESTERN AND NORTHERN
MOUNTAINS FRIDAY NIGHT INTO SATURDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

44

Event by event

1 high wind. Local standard time, as filed.

High Wind, Far Northeast Highlands

When
November 2, 7:15 AM MST
Where
Far Northeast Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346276.